Nebraska, 2024

Winter Storm and Winter Weather in Nebraska, March 25 to 27, 2024

March 25 to 27, 2024 · NWS OAX · 10 events in 10 counties and zones

On the evening of March 24th, upper air analysis showed a longwave trough with its axis positioned over the Rockies. As this feature moved out into the Plains, strong surface cyclogenesis produced a deep surface low in southeast Colorado.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of March 24th, upper air analysis showed a longwave trough with its axis positioned over the Rockies. As this feature moved out into the Plains, strong surface cyclogenesis produced a deep surface low in southeast Colorado. Surface sea-level pressure on the evening of the 24th was observed to be 986 mb at the center of the low. This low pressure then tracked to the northeast across the central Plains during the 25th and moved into the Upper Midwest by the morning of the 26th.

While strong forcing for ascent brought widespread precipitation across much of the central and northern Great Plains, dry air intrusion dried out much of eastern Nebraska and western Iowa for the duration of this event. Nonetheless, several rounds of light to moderate mixed precipitation fell across central and northeast Nebraska from the evening of the 24th through the morning of the 26th. Through 6 pm on the 25th, precipitation largely fell as snow northwest of a line from Boone to Cedar counties. On the evening of the 25th, as the center of the low pivoted into southeastern Nebraska, widespread freezing drizzle developed from south-central Nebraska into east-central Nebraska. Ice accumulations of 0.1 to 0.2 inches in this area in conjunction with northerly wind gusts up to 50 miles per hour the night of the 25th brought widespread power outages due to arcing and galloping lines. Up to 8 inches of snow fell across the far northwestern corner of the County Warning Area in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 25, 2:57 AM CST, 3 minutes earlier. Its key messages:

  • Mixed precipitation, heavy snow, and 35-45 mph wind gusts will lead to dangerous travel in portions of Knox and Antelope counties today into Tuesday morning. Whiteout conditions will be possible at times (40-60% chance). A Winter Storm Warning is in effect.
  • Light icing and 1-3 inches of snow will lead to slick roads from Cedar county toward Platte county today into Tuesday morning. A Winter Weather Advisory is in effect.
  • A few slick spots will be possible (10-30% chance) for the remainder of the area, including Omaha and Lincoln into Tuesday morning.
  • There is a 5 to 10 percent chance for strong to isolated severe thunderstorms in far eastern Nebraska into southwest Iowa, primarily from 2 PM to 10 PM. Hail and damaging winds will be the primary threats, but a tornado cannot be ruled out (2% chance).
  • Dry weather returns for Wednesday and Thursday with temperatures trending back up into the 60s by Thursday into the weekend.
Area forecast discussion, Mar 25, 2:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
357 AM CDT Mon Mar 25 2024

.KEY MESSAGES...

- Mixed precipitation, heavy snow, and 35-45 mph wind gusts will
  lead to dangerous travel in portions of Knox and Antelope
  counties today into Tuesday morning. Whiteout conditions will
  be possible at times (40-60% chance). A Winter Storm Warning
  is in effect.

- Light icing and 1-3 inches of snow will lead to slick roads
  from Cedar county toward Platte county today into Tuesday
  morning. A Winter Weather Advisory is in effect.

- A few slick spots will be possible (10-30% chance) for the
  remainder of the area, including Omaha and Lincoln into
  Tuesday morning.

- There is a 5 to 10 percent chance for strong to isolated
  severe thunderstorms in far eastern Nebraska into southwest
  Iowa, primarily from 2 PM to 10 PM. Hail and damaging winds
  will be the primary threats, but a tornado cannot be ruled out
  (2% chance).

- Dry weather returns for Wednesday and Thursday with
  temperatures trending back up into the 60s by Thursday into
  the weekend.

&&

.DISCUSSION...
Issued at 357 AM CDT Mon Mar 25 2024

Early morning analysis showed the well-advertised strong
surface low spinning over southwest KS, with widespread
associated precip stretching north across much of NE and into
SD/IA/MN. There was also quite the temperature gradient across
the area, with mid to upper 20s across north-central and
northeast NE under northerly flow on the cold side of a
stationary boundary and mid 40s to near 50 in southeast
NE/southwest IA under southerly flow on the warm side. As the
cold air continues to work in any rain will switch to a wintry
mix of rain, sleet, freezing rain, and/or snow, with a warm nose
aloft also contributing to the mix of precip types. When all is
said and done, we'll have a fairly significant snowfall (4 to
locally 10 inches) stretching from southwest NE into SD,
clipping Knox and Antelope counties in northeast NE in our
forecast area.

Regarding the details, the general trend has been for colder
air to move in faster with guidance in turn bringing the primary
snow band slightly farther east. With these heavier snowfall
rates, the northwest winds that are expected to gust 30 to 45
mph will lead to increased probability of whiteout conditions.
In fact, per 25.00Z HREF guidance, there is about a 40-60%
chance of blizzard conditions in Knox/Antelope counties, with
the primary threat being this morning into early afternoon (1-2
PM or so). That said, snow will continue to fall after those
hours and travel will remain dangerous, but confidence in
whiteouts/blizzard conditions decreases heading into this
evening. In addition, the heavy, wet nature of the snow should
at least somewhat limit blowing of snow that has already fallen.
Really this is probably the biggest deterrent to issuing a
blizzard warning at this time. Regardless of blizzard vs. winter
storm warning, travel in those areas will be treacherous, so
we'd recommend just staying home.

To the east of the primary snow band, expect a very sharp
cutoff in snow amounts. Current forecast is for around 1-3" from
Cedar down to Platte county, and just a few tenths of an inch
for most areas to the southeast of that. There are also some
signs for some light icing (a few hundredths up to 0.1") prior
to the changeover to snow which will gradually work from west to
east today into this evening (most likely after commute time in
Omaha and Lincoln), though confidence in this occurring is
rather low. So for now, kept the Winter Weather Advisory as it
was, as that area continues to have the greatest overlap in
icing amounts and snowfall amounts. However, if the icing threat
ends up panning out to the southeast, the advisory may need to
be expanded. In addition, there remains some signs that we see
an additional lighter band of snow/snow showers (another 1-3
inches) to the east of the primary band. It's very possible it
ends up falling in the current advisory, but a few pieces of
guidance suggest it could slide a few counties to the east.

The final thing to mention with this system will be the small
chance for some stronger to isolated severe storms in far
eastern NE into southwest IA this afternoon and evening (roughly
2 PM to 10 PM). Guidance continues to suggest we see a narrow
area of breaks in the clouds in vicinity of the surface low as
it pushes into the forecast area today. In addition, a plume of
near 50 degree dewpoints looks to push in just northeast of the
surface low. As a result, we could see SBCAPE values around 750
J/kg. With steep lapse rates in an already cold environment, it
wouldn't take much for some hail development. Add in strong deep
layer shear, we should see some degree of storm organization
with any stronger cores potentially bringing the much stronger
winds aloft toward the surface, resulting in a damaging wind
threat. Finally, while hodographs are fairly straight, enhanced
vorticity and convergence in vicinity of the surface low could
yield a small (2% chance) tornado threat. If any were to
develop, they would likely be weak and short-lived, but the
threat is definitely worth mentioning.

Some light snow showers/flurries could linger into Tuesday with
cyclonic flow aloft remaining in place, but accumulations
should largely come to an end by early Tuesday morning.
Otherwise, gusty northwest winds will persist and keep us cool,
with temperatures topping out in the mid 20s to mid 30s. Surface
high pressure will then build in and help keep us dry through
at least Thursday. We'll also see a return to southerly surface
flow which will help us to start warming up on Wednesday (highs
in the 30s and 40s). Warm air advection will continue through
the end of the week with mid level ridging settling in over the
center of the CONUS, with 50s and 60s looking to return by
Thursday, followed by 60s and potentially lower 70s by Friday. A
weak cold front will work into the area for the weekend, but
still expect highs in the 50s to lower 60s. A few pieces of
guidance suggest there could be some precip along this front at
times during the weekend, but currently looks pretty spotty with
the best moisture remaining to our south. As of now, have 20-30
percent chances going Saturday night and Sunday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1138 PM CDT Sun Mar 24 2024

Thunderstorm chances tonight have decreased from the last
forecast issuance, so have removed TS from TAFs. There is still
ongoing convection in northeast Kansas that will work its way
into southeast Nebraska over the next couple hours, reaching
KLNK between 06Z and 07Z, and KOMA around 08Z. A few lightning
strikes may be possible with this round of precip before 12Z at
KLNK and KOMA. A second round of spotty showers and
thunderstorms (40%-50% chance) may impact portions of east-
central Nebraska and southwest Iowa (KOMA) tomorrow after 21Z.
Have opted to exclude from TAFs at this time due to timing and
coverage concerns.

Widespread precip has brought LIFR ceilings and reduced
visibilities across northeast Nebraska (KOFK) and western Iowa.
Current guidance suggests that snow will remain west of KOFK
until 14Z, but more recent short range model runs have trended a
little cooler and quicker. As such, there is a chance (30-40%)
that the rain to snow transition will happen sooner than
previously thought (as early as 10Z - 12Z).

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until 7 AM CDT Tuesday for NEZ011-016.
     Winter Weather Advisory until 7 AM CDT Tuesday for NEZ012-017-
     030-031-042.
IA...None.

&&

DISCUSSION...CA
AVIATION...Darrah
Hazardous weather outlook, Mar 24, 8:35 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
935 PM CDT Sun Mar 24 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
935 PM CDT Sun Mar 24 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is a 5 to 10 percent chance of strong to severe storms near
the Nebraska-Kansas border, with the highest chances from 10 PM
through 3 AM. The main threat is damaging wind. In addition,
strong southeast winds are also expected on Sunday with gusts up
to 45 mph, especially near the Nebraska-Kansas border.

A band of mixed precipitation and eventually moderate to heavy
snow and is expected to clip portions of northeast Nebraska
northwest of Norfolk Sunday night through Monday. Slick, snow-
covered roads are expected (60 to 80 percent chance). Strong
northwesterly winds gusting to 45 mph in northeast Nebraska could
lead to potential whiteout conditions and damage to trees and
power lines.

There is a 5 to 10 percent chance of strong to severe storms in
far eastern Nebraska into southwest Iowa, primarily from 2 PM
through 8 PM Monday. The main threats will be hail and damaging
wind.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

There is also a 20 to 40 percent chance that a second band of
snow leads to snow-covered roads in portions of northeast Nebraska
east of the first band Monday evening into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but reports of severe weather
and snowfall and ice measurements are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
March 25, 3:00 AM CST to March 26, 6:00 AM CST
Where
Knox forecast zone
Reported by
Emergency Manager
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Emergency Management submitted photos of snow and ice-covered roads at the intersection of Highway 12 and Highway 14 near Niobrara, NE at 8:00 am on the 25th. Road crews were unable to keep up with the snowfall at the time of the report. On the evening of the 25th into the early morning hours of the 26th, strong northwesterly winds up to 45 miles per hour were estimated across the county. The highest observed wind gust was 44 miles per hour, recorded 3 miles north of Bloomfield.

An estimated 5 to 8 inches of snow fell across the county with the highest snowfall totals to the west. This included several reports of 4 to 8 inches of snow from CO-OP observers in Verdel, and a 3-inch snowfall report from a CO-OP observer in Orchard.

Winter Weather, Antelope

When
March 25, 3:00 AM CST to March 26, 9:00 PM CST
Where
Antelope forecast zone
Reported by
Social Media
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

On the morning of the 25th, 3 to 5 inches of snow fell across the county. This included CO-OP snowfall reports out of Oakdale ranging from 3 to 4 inches. On the evening of the 25th, strong northwesterly winds and freezing drizzle brought isolated power outages in the towns of Elgin and Clearwater (reported by Elkhorn Rural Public Power District at 8:15 pm on 3/25). Winds were estimated to have gusted up to 45 miles per hour. The highest recorded wind gust came out of Neligh, and was measured at 44 miles per hour.

Winter Weather, Boone

When
March 25, 3:00 AM CST to March 27, 12:00 PM CST
Where
Boone forecast zone
Reported by
Social Media
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

A sharp rain-snow gradient brought a wide range of snowfall totals to the county during the day on March 25th. A 5.8 snowfall report was received out of Primrose with other CO-OP snowfall reports in the area ranging from 3 to 5 inches. The lowest snowfall totals came out of the southeastern part of the county where an Albion CoCoRaHS observer recorded 1 to 3 inches of snow throughout the event.

Cornhusker Public Power District reported isolated power outages in western Boone County and widespread power outages in Albion and southeastern Boone County on their Facebook page at 10 am on the 25th. This was due to galloping lines from strong winds and freezing drizzle south and east of the snow impacting the northwestern part of the county. Some areas in St. Edward, Nebraska were without power until the morning of the 27th.

Winds were estimated to be up to 45 miles per hour across the county during this event. The highest observed wind gust of 43 miles per hour was the evening of the 25th, observed at the Albion AWOS.

Winter Weather, Madison

When
March 25, 5:00 AM CST to March 27, 12:00 PM CST
Where
Madison forecast zone
Reported by
Social Media
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Elkhorn Rural Power District reported widespread power outages across Madison county due to strong winds damaging ice covered powerlines. During the day on the 25th, freezing drizzle brought line ice accumulations of around 0.1 to 0.2 inches. Strong winds that developed across the county that day resulted in galloping and arcing lines. Most power outages were reported in southern Madison county west of the town of Madison, and in central Madison county south of Battle Creek (post on social media at 8:15 pm on the 25th). Cuming County Public Power District sent additional crews to assist with power restoration efforts across the county. Power was restored fully the morning of the 27th.

Winds across the county were estimated to have gusted up to 50 miles per hour. This included a peak wind gust at the Norfolk ASOS of 49 miles per hour at 4:20 AM on the morning of the 26th.

Winter Weather, Pierce

When
March 25, 5:00 AM CST to March 27, 12:00 PM CST
Where
Pierce forecast zone
Reported by
Social Media
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Freezing drizzle and strong gusty winds that developed across the county resulted in power outages during this event. The strongest observed wind gust during the event measured at 43 miles per hour 6 miles east of Osmond. Elkhorn Rural Public Power District reported the most widespread power outages in the southern part of the county including the town of Pierce (posted to social media at 8:15 PM on the 25th). Cuming County Public Power District sent additional crews to assist with power restoration efforts. Power was restored fully around noon on the 27th.

Winter Weather, Cedar

When
March 25, 5:00 AM CST to March 26, 12:00 PM CST
Where
Cedar forecast zone
Reported by
Emergency Manager
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Snow, freezing drizzle and strong winds brought several impacts across the county over the course of the event. Hartington schools were cancelled on the 25th and had a late start on Tuesday the 26th. Emergency management reported 4 inches of snow along the Highway 81 corridor that tapered quickly to the north and south of the highway. Additional reports of 1.5 and 2 inches of snow came out of St. Helena from a CoCoRaHS observer. Winds across the county were estimated to gust up to 40 miles per hour. Emergency management also reported power outages in Randolph and surrounding areas.

Winter Weather, Wayne

When
March 25, 5:00 AM CST to March 26, 9:00 PM CST
Where
Wayne forecast zone
Reported by
Social Media
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Freezing drizzle and strong winds brought galloping lines and power outages to Wayne and surrounding areas. North Central Public Power District posted a video on social media of crews sent to assist Northeast Public Power District with power restoration efforts. Winds were estimated to have gusted up to 45 miles per hour across the county, with a 43 mile per hour wind gust observed 5 miles north of Carol.

Winter Weather, Stanton

When
March 25, 5:00 AM CST to March 26, 12:00 PM CST
Where
Stanton forecast zone
Reported by
Emergency Manager
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Emergency Management reported freezing drizzle and sleet in Woodland Park at 11:39 AM on the 25th. At 11:45 AM that same morning, Emergency Management reported ice had started to stick to tree branches in the area but not on roadways. At 9:04 PM, the EM reported arcing power lines and scattered power outages across the county since 4:30 PM that afternoon. Ice on power lines with strong winds also resulted in widespread galloping lines. Stanton County Public Power District also posted a video on social media of galloping lines the afternoon of the 25th.

Winter Weather, Cuming

When
March 25, 5:00 AM CST to March 26, 12:00 PM CST
Where
Cuming forecast zone
Reported by
Social Media
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Freezing drizzle and strong winds brought galloping lines across the county, damaging power lines and resulting in power outages. Cuming County Public Power District reported that most power outages were in the Beemer area and that power was restored the morning of the 26th. Less than an inch of snow also fell across the county, with several CO-OP reports out of West Point of half an inch of snowfall for this event.

Winter Weather, Platte

When
March 25, 4:00 PM CST to March 27, 12:00 PM CST
Where
Platte forecast zone
Reported by
Social Media
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

By the evening of March 25th, less than an inch of snow had fallen across the county. However, as the center of the low moved through and northeast of the area, widespread freezing drizzle and strong winds brought widespread power outages due to galloping lines. Cornhusker Public Power District reported widespread power outages in western Platte County including the towns of Platte Center, Cornlea, and Lindsay at 10 am on the 25th. By 3:30 pm on the 25th, scattered power outages were reported to extend into the northeastern part of the county including Humphrey and Creston. Isolated power outages were also reported in Columbus at this time. Western parts of the county did not see power restored until the 27th.

Wind gusts up to 45 miles per hour were estimated across the county on the evening of the 25th. The highest observed wind gust was 43 miles per hour at the Columbus AWOS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162011, 1162014, 1162017, 1162039, 1162040, 1162041, 1162042, 1162043, 1162044, 1162018.